Utah, 2025

Hail in Utah, September 16, 2025

September 16, 2025 · NWS GJT · 1 event in 1 county or zone

An area of low pressure tracked to the north of the region during the day on the 16th, with an associated front draped across northeast Utah and northwest Colorado. An upper level jet streak was tracking across region during this period as well, providing some extra lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure tracked to the north of the region during the day on the 16th, with an associated front draped across northeast Utah and northwest Colorado. An upper level jet streak was tracking across region during this period as well, providing some extra lift. Instability in the realm of 600-800 J/kg of CAPE was also present across this region, as well as ample moisture. All these combined to fire off strong to severe thunderstorms across northeast Utah and northwest Colorado during the afternoon hours. A few storms in northeast Utah produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 10:50 AM MST, 2 hours 25 minutes earlier. Its key messages:

  • Showers and storms will be common across the higher terrain today. In the evening, the northern valleys and mountains and central mountains will be favored.
  • Temperatures will hover near normal before a warmup kicks in towards the end of the week.
  • Moisture returns this weekend but confidence in the extent and timing remains low at this time.
Area forecast discussion, Sep 16, 10:50 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1150 AM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Showers and storms will be common across the higher terrain
  today. In the evening, the northern valleys and mountains and
  central mountains will be favored.

- Temperatures will hover near normal before a warmup kicks in
  towards the end of the week.

- Moisture returns this weekend but confidence in the extent and
  timing remains low at this time.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 AM MDT Tue Sep 16 2025

Convection has been ongoing all night across northeast Utah and
the northern valleys of Colorado thanks to the closed low to our
north and impulses moving through the mean flow. Further
upstream, showery activity can be seen across Salt Lake City
heading up into SW WY. Wouldn't be surprised if these showers
make it into our region over the next few hours. Later today,
the closed low will slowly drop to the southeast as a cold front
begins to move across the area. Decent upper level support in
the form of a jet streak moving overhead will bring wide scale
ascent to the region. As this occurs, CAPE will reach between
600 to 800 J/kg with a few higher pockets noted later this
afternoon. Moisture is also expected to increase so the CAMs
forecast for more widespread showers and thunderstorms this
afternoon looks spot on. Convection will start over the higher
terrain for all but SE Utah and by the evening hours, the
northern valleys will become favored as well as the central and
northern mountains. Gusty winds, hail, some heavy rain will all
be possible from the this convection. On Wednesday, the closed
low will have filled leaving an upper level trough to move
through. Some isolated convection will be possible, more along
the Continental Divide with coverage much less than seen today.
Highs on Wednesday will be noticeably cooler especially for the
northern valleys and somewhat cooler for the central valleys
down to the San Juans. The southern valleys won't see much
change as the cool air won't make it that far south.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 255 AM MDT Tue Sep 16 2025

By Wednesday night the passing trough will be well east of the
Rockies, and drier air will move into the CWA behind it. Moisture
lingers a bit in the northern half of our region, but by Thursday
afternoon PWATs look to be anomalously low across the area
(70-100% of normal). This will limit PoPs Thursday afternoon, and
only minimal convection, mostly over the high terrain, is expected.
On Thursday while we are between the trough axis to our east, and
the ridge axis to our west, we will be under northerly flow that
will keep us dry and drop high temperatures by a few degrees to
near to 10 degrees below normal. By Friday the ridge will move over
our CWA, which will shift flow to southwesterly. Moisture may
get pulled into the region with the southwesterly flow, which could
raise PoPs a bit along the southern border of our CWA. However, it
is around this point that the models start to really diverge, making
the forecast unclear. Both the ECMWF Ens and the GFS Ens agree on
the timing of the moisture push, but the later seems to favor a
forecast for more moisture. With this uncertainty it is difficult to
say what the precipitation forecast looks like later this week, but
it is clear that moisture does return after the brief period of dry
conditions on Thursday. High temperatures climb by a few degrees
beginning Friday with the return to ridging aloft.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1138 AM MDT Tue Sep 16 2025

Isolated showers and thunderstorms currently across the
northern and central mountains will spread into the valleys and
southern mountains, and will become more scattered over the
next couple hours. These storms will continue through the
afternoon, diminishing southwest to northeast after 00Z and
ending by about 07Z. Brief MVFR will be possible with any
stronger cells moving over TAF sites. Otherwise, VFR will
remain the predominant flight category.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...GF
AVIATION...DB
Hazardous weather outlook, Sep 16, 3:09 AM MST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MDT Tue Sep 16 2025

COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MDT Tue Sep 16 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms will fire today over the higher
terrain before favoring the northern valleys and then the northern
and central mountains. Gusty winds, hail, and some brief heavy rain
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few isolated showers and storms will be possible along the Divide
though coverage will be much less than seen today. Dry weather
returns after that with some precip possible over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 16, 9:06 AM MST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1006 AM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Flash Flood      6 WSW Meeker            40.02N 107.99W
08/24/2025                   Rio Blanco         CO   Public

            Burn scar - flash flooding across County
            Road 33, Josephine Basin.

&&
Local storm report, Sep 16, 9:12 AM MST, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1012 AM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Flash Flood      6 WSW Meeker            40.02N 107.99W
08/26/2025                   Rio Blanco         CO   Public

            Flash flooding, debris and inundated fields
            were observed across County Road 33,
            Josephine Basin.

&&
Local storm report, Sep 16, 10:14 AM MST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1114 AM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Debris Flow      21 WSW Meeker           39.96N 108.27W
08/28/2025                   Rio Blanco         CO   Public

            Debris flow and flooding below Lee burn
            scar, Bear Gulch over Square S Meadows.

&&
Local storm report, Sep 16, 10:39 AM MST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1139 AM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Debris Flow      19 WSW Meeker           40.00N 108.25W
08/27/2025                   Rio Blanco         CO   Public

            Debris flow along County Road 76 and
            inundated fields with mud and debris down to
            County Road 5 from the Lee burn scar.

&&
Special weather statement, Sep 16, 12:51 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
151 PM MDT Tue Sep 16 2025

UTZ023-024-162015-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
151 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UINTAH COUNTY
THROUGH 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whiterocks, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roosevelt, Whiterocks, and Fort Duchesne.

This includes U.S. Highway 40 in Utah between mile markers 123 and
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 10972 4027 10969 4033 10998 4052 10998
TIME...MOT...LOC 1951Z 266DEG 22KT 4042 10997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The Grand Junction radar (KGJX), 201 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Uintah

When
September 16, 1:15 PM MST to 1:30 PM MST
Where
Uintah County, 9 mi ESE of Whiterocks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -109.762

At 1322 MST on September 16, a trained spotter reported 1 inch diameter hail 9 miles ESE of Whiterocks, Utah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295653.